Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 117, NWS Boston/Norton, MA

August 20, 2011Barnstable County, Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 20, 2011, 12:06 PM EDT for Barnstable County, Plymouth County, Massachusetts. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 12:06 PM EDT (16:06 UTC)
Expired
Aug 20, 2011, 12:45 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Barnstable County, MA, Plymouth County, MA

The radar

The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 4.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS51 KBOX 201606
SVRBOX
MAC001-023-201645-
/O.NEW.KBOX.SV.W.0117.110820T1606Z-110820T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1206 PM EDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BARNSTABLE COUNTY IN SOUTHEAST MASSACHUSETTS...
  SOUTHEASTERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS...
  THIS INCLUDES THE CITY OF PLYMOUTH...

* UNTIL 1245 PM EDT

* AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WAREHAM...OR 12 MILES SOUTH OF PLYMOUTH...AND WAS MOVING NORTHEAST
  AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...CARVER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...AS WELL
AS DEADLY LIGHTNING AND TORRENTIAL RAIN. GET TO SAFE SHELTER NOW...
INSIDE A STURDY BUILDING OR IN A VEHICLE. DO NOT SEEK SHELTER UNDER
TREES. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. DRIVERS SHOULD BE ALERT FOR PONDING OF WATER AND AVOID
FLOODED ROADS.

&&

LAT...LON 4169 7067 4171 7067 4172 7071 4168 7072
      4179 7088 4199 7068 4197 7066 4201 7062
      4204 7064 4201 7059 4198 7065 4195 7062
      4196 7058 4193 7053 4191 7054 4185 7052
      4182 7054 4179 7051
TIME...MOT...LOC 1606Z 221DEG 8KT 4179 7071

$$

RLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:55 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 9:55 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
955 AM EDT SAT AUG 20 2011

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL KEEP WARM AND HUMID WEATHER OVER NEW
ENGLAND THIS WEEKEND. WHILE MUCH OF THE PERIOD WILL BE DRY...A FEW
SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES. THE BEST CHANCE
FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE SUNDAY AFTERNOON
AND NIGHT. DRY AND SEASONABLE WEATHER FOLLOWS EARLY TO THE MIDDLE
OF NEXT WEEK. ANOTHER FRONT MAY APPROACH LATE NEXT WEEK WITH THE
CHANCE OF MORE UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...ISOLATED SHOWERS HAVE TAPERED OFF IN THE PAST
COUPLE OF HOURS. MAY SEE A FEW SPRINKLES OVER THE NEXT HOUR OR SO
BUT OVERALL IT SHOULD BE DRY. STILL SEEING STRATUS ACROSS PORTIONS
OF EASTERN MASSACHUSETTS. THIS WILL CONTINUE TO DISSIPATE OVER THE
NEXT SEVERAL HOURS. FEW MINOR CHANGES WERE MADE TO THE FORECAST
AT THIS TIME.

UPPER TROUGH OVER NEW ENGLAND MOVES TO THE EAST THIS MORNING. THIS
WILL BE ACCOMPANIED BY WARMING TEMPS AT 500 MB. THE RESULT WILL BE
A LESS UNSTABLE ENVIRONMENT FOR ANY AFTERNOON CONVECTION. DRIER
AIR IS ALSO MOVING IN AT MID LEVELS...ALTHOUGH BELOW 800 MB THERE
REMAINS PLENTY OF MOISTURE FOR MIDDAY AND AFTERNOON CUMULUS
DEVELOPMENT. MOST MODELS INDICATE MEASURABLE RAIN OVER SOUTHERN
NEW ENGLAND THIS AFTERNOON/EVENING.

STABILITY INDICES SHOW A MIXED BAG OF RESULTS. CAPE VALUES REACH
1000-1500 J/KG/LIFTED INDICES REACH -4/TOTALS REACH 50 ALTHOUGH
MAINLY OVER THE HIGHER TERRAIN EITHER SIDE OF THE CT VALLEY. MID
LEVEL LAPSE RATES HANG AROUND 6C/KM...WHICH IS MEDIOCRE. TOTALS
ARE IN THE MID 40S...ALTHOUGH THE GFS SHOWS UPPER 40S IN SOUTHERN
NH.

JUST ENOUGH POSSIBLES TO KEEP A MENTION OF SHOWERS/TSTMS...BUT NOT
A LOT OF FORECAST CONFIDENCE. WE WILL MAINTAIN A 15-20 PERCENT
CHANCE OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING. OTHERWISE
A DRY DAY WITH DEVELOPING AND THICKENING CUMULUS.

TEMPS AT 850 MB REMAIN AROUND 15C AND DEEPER MIXING BRINGS AN
EQUIVALENCE OF 16C AT THAT LEVEL. SO MAX TEMPS EXPECTED IN THE MID
80S...ROUGHLY 83-88.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...
ANY WIDELY SCATTERED CONVECTION SHOULD DIMINISH IN THE EVENING.
THE REST OF THE NIGHT WILL BE FAIR. DEWPOINTS SHOULD REMAIN IN THE
60S...PERHAPS RIGHT AROUND 60 IN SOUTHWEST NH/NORTHWEST MA. HIGHEST
VALUES WILL BE IN RI AND SOUTHEAST MASS. SO THE HUMIDITY WILL BE
NOTICEABLE ALTHOUGH NOT UNCOMFORTABLE. ONE MORE NIGHT OF LIGHT
SURFACE FLOW SO TEMPS WILL COOL TO NEAR THE DEWPOINT AND PATCHY
FOG WILL AGAIN FORM OVERNIGHT.

SUNDAY...
DEEPENING HUDSON BAY LOW WILL SHARPEN THE CYCLONIC FLOW OVER THE
GREAT LAKES AND NORTHEAST USA. SHORTWAVE MOVING AROUND THE BASE OF
THE LOW WILL SWING A SURFACE FRONT THROUGH THE GREAT LAKES DURING
THE DAY AND TO THE HUDSON VALLEY BY EVENING. MODEL MOISTURE FIELD
SHOW DEEP CLOUD-LEVEL MOISTURE MOVING IN DURING THE
DAY...ESPECIALLY THE AFTERNOON.

SUFFICIENT SUNSHINE FOR MIXING TO AT LEAST 850 MB...AND TEMPS AT
THAT LEVEL ARE AGAIN FORECAST AROUND 15C. SO MAX TEMPS WILL AIM
FOR THE MID 80S INLAND AND COOLER AT THE SHORE.

AFTER A FEW DAYS OF LIGHT WINDS ALOFT...SOUTHWESTERS INCREASE
ALOFT WITH 850 MB FORECAST TO REACH 25-35 KNOTS AND 500 MB WINDS
35-45 KNOTS. INSTABILITY VALUES ARE MOST FAVORABLE FOR CONVECTION
IN WESTERN MA/WESTERN CT AND TREND MORE STABLE TOWARD THE EAST.
BUT ALL VALUES INDICATE A POTENTIAL FOR CONVECTION DURING THE DAY.

DAYTIME HEATING COMBINED WITH INCREASING SHEAR AND MOISTURE SHOULD
ALLOW SCATTERED TSTMS TO POP UP DURING THE MIDDAY/AFTERNOON
ESPECIALLY IN THE WEST. BUT WITH THE FOCUSING OF THE FRONT
REMAINING TO OUR WEST THROUGH THE DAY...NOT SURE THAT THE
ORGANIZED CONVECTION WILL MOVE INTO OUR AREA UNTIL LATE DAY OR
EVENING. WE WILL BRING IN LIKELY POPS TO THE FAR WEST MID
AFTERNOON AND SPREAD EAST TO THE CENTRAL HILLS TOWARD EVENING.

WITH THE STRONGER WINDS ALOFT AND WITH PRECIPITABLE WATER VALUES
CLIMBING TO AROUND 1.75 INCHES...POTENTIAL WATER LOADING...SEVERE
STORMS ARE A POSSIBILITY. AN EVEN BETTER POTENTIAL...AGAIN DUE TO
THE INCREASED PRECIP WATER VALUES...WILL BE LOCALLY HEAVY
DOWNPOURS. WE WILL UP SHIFT WORDING TO INCLUDE GUSTY WINDS AND
HEAVY DOWNPOURS. IF FORECAST CONDITIONS CONTINUE TO INDICATE
A SEVERE POTENTIAL...LATER SHIFT CAN UPGRADE TO STRONGER WORDING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUNDAY NIGHT...
MODELS IN GOOD AGREEMENT ON TRACKING COLD FRONT ACROSS MOST OF THE
FORECAST AREA FROM WEST TO EAST SUNDAY NIGHT...SHOULD GET THROUGH AT
LEAST 2/3 OF THE FORECAST AREA. PRECIPITABLE WATER VALUES STILL 1.5
TO 1.75 INCHES AHEAD OF THE FRONT DURING THE EVENING...LENDING TO
THE POTENTIAL FOR LOCALIZED HEAVY DOWNPOURS. NAM AND GFS INDICATING
LIFTED INDEX VALUES OF -3 TO -5 AT 00Z MON WITH NAM CAPE GENERALLY
1000 TO 1500 J/KG TO START...SO CONTINUED POSSIBILITY OF GUSTY
WINDS/SMALL HAIL INTO THE EVENING HOURS...GENERAL THUNDER BEYOND
THAT.

MONDAY...
FRONT SHOULD CROSS THROUGH THE EASTERN PORTION OF THE FORECAST AREA
INCLUDING THE COASTAL WATERS DURING THE MORNING...WITH SCATTERED
SHOWERS AND THUNDERSTORMS COMING TO AN END. NORTHWEST FLOW USHERS IN
DRIER AND SOMEWHAT COOLER AIRMASS WITH DEWPOINTS DROPPING INTO THE
MID 50S FOR MUCH OF THE AREA BY EARLY EVENING. CONTINUED TO REFRAIN
FROM MENTION OF AFTERNOON PRECIP...BUT MIGHT SEE SOME COLD POOL
CLOUDS AND ISOLATED SHOWERS THAT MAY DEVELOP MAINLY ACROSS S NH/N
CENTRAL AND NW MA. DAYTIME HIGHS WILL RANGE FROM THE MID-UPPER 70S
ACROSS THE HIGHER TERRAIN WELL INLAND TO THE LOWER 80S ACROSS THE
S.

TUESDAY...
UPPER LEVEL TROUGH AXIS PUSHES EAST OF THE REGION...AND SURFACE HIGH
PRESSURE OVER OUR AREA WILL BRING DRY CONDITIONS AND ABUNDANT
SUNSHINE. HIGHS MAINLY 75 TO 80...TUESDAY NIGHT GOOD RADIATIONAL
COOLING COULD BRING OVERNIGHT LOWS AROUND 50 DEGREES IN SHELTERED
AREAS OVER THE FAR INTERIOR.

WEDNESDAY...
SURFACE HIGH MOVES OFF THE MID ATLANTIC COASTLINE. EXPECT DRY
WEATHER BUT INCREASING HUMIDITY AS WINDS BECOME MORE SOUTHERLY.

THURSDAY AND FRIDAY...
MODELS INDICATE POTENTIAL FOR ANOTHER COLD FRONT TO CROSS THROUGH
THE REGION...WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...PATCHY MVFR/IFR FOG AND LOW CLOUDS EARLY THIS MORNING EXPECTED
TO LEAD TO VFR CONDITIONS BY MID-LATE MORNING. VFR CONDITIONS FOR
THE REMAINDER OF THE DAY. WIDELY SCATTERED TSTMS MAY DEVELOP
DURING THE AFTERNOON/EVENING AND MAY PRODUCE BRIEF MVFR
CONDITIONS. MEDIUM TO HIGH CONFIDENCE.

TONIGHT...ANY TSTMS WILL DIMINISH IN THE EVENING. MOSTLY VFR...BUT
WITH FOG AND LOW CLOUDS AGAIN DEVELOPING AFTER MIDNIGHT IN
RI/SOUTHEAST MASS AND IN THE USUAL RIVER VALLEYS. AREAS OF IFR IN
ANY FOG.  MODERATE CONFIDENCE.

SUNDAY...ANY MVFR/IFR IN FOG IMPROVES DURING THE MORNING. VFR
MORNING AND EARLY AFTERNOON. SHOWERS/TSTMS DEVELOPING IN THE
AFTERNOON WITH BEST CHANCE IN THE CT VALLEY AND SOUTHERN NH.
CONDITIONS LOWERING TO MVFR-IFR IN ANY THUNDERSTORMS. HEAVY RAIN
IS LIKELY WITH THESE STORMS...AND POSSIBLY VERY STRONG WIND GUSTS.
MODERATE TO HIGH CONFIDENCE.

KBOS TERMINAL...VFR THROUGH THE DAY. PATCHY MVFR MORNING FOG AND
POSSIBLE BRIEF PERIODS OF IFR CIGS IN BOSTON AND ADJOINING SUBURBS
THROUGH 13Z. SEA BREEZE DEVELOPING LATE MORNING/MIDDAY. WIDELY
SCATTERED SHOWERS/TSTMS THIS AFTERNOON AND EVENING WITH BRIEF MVFR
POSSIBLE...BUT THE BEST CHANCE FOR THIS WILL REMAIN WEST OF
BOSTON. VFR TONIGHT WITH PATCHY FOG. VFR SUNDAY WITH INCREASING
CHANCE OF TSTMS AFTERNOON/EVENING. SUNDAY TSTMS WILL HAVE THE
POTENTIAL FOR IFR CONDITIONS AS WELL AS STRONG WIND GUSTS AND
HEAVY DOWNPOURS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
SUNDAY NIGHT...AREAS OF MVFR-IFR WITH SHOWERS AND TSTMS AHEAD OF A
COLD FRONT...HEAVY RAIN LIKELY ALONG WITH POTENTIAL STRONG WINDS
DURING THE EVENING. MODERATE CONFIDENCE OF CONDITIONS IMPROVING
TO VFR IN CT VALLEY REGION AFTER MIDNIGHT...BEHIND COLD FRONT.

MONDAY...MODERATE TO HIGH CONFIDENCE. EXPECT COLD FRONT TO PUSH
OFFSHORE IN THE MORNING. ANY LEFTOVER MVFR CONDITIONS SHOULD IMPROVE
TO VFR FROM W-E DURING THE DAY. MAY SEE BRIEF PERIOD OF IFR EARLY.

TUESDAY AND WEDNESDAY...MODERATE TO HIGH CONFIDENCE FOR VFR
CONDITIONS.

&&

.MARINE...
TODAY AND TONIGHT...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY THRESHOLDS. ISOLATED TSTMS ARE POSSIBLE THIS
AFTERNOON/EVENING MAINLY ACROSS THE COAST NORTH OF BOSTON.

SUNDAY...INCREASING SOUTHWEST WINDS WITH GUSTS APPROACHING 25
KNOTS. THIS WILL BUILD SEAS WITH 3-4 FOOT WAVE HEIGHTS ON THE
OUTER WATERS AND NEARSHORE SOUTHERN WATERS. SHOWERS AND TSTMS ARE
POSSIBLE DURING THE AFTERNOON WITH A HIGHER CHANCE TOWARD EVENING.
STRONG SOUTHWEST TO WEST SQUALLS AND LOCALLY ROUGH SEAS ARE
POSSIBLE IN THE STRONGER TSTMS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
SUNDAY NIGHT...EXPECT S-SW WINDS GUSTING UP TO 20 TO POSSIBLY 25 KT
AND SEAS BUILDING UP TO 5 FT MAINLY ON THE OUTER WATERS AS WELL AS
THE NEARSHORE SOUTHERN WATERS. SHOWERS AND TSTMS ARE LIKELY SUNDAY
NIGHT WITH LOCAL ROUGH SEAS POSSIBLE.

MONDAY...WINDS SHIFT TO W-NW AS COLD FRONT CLEARS THE WATERS. EXPECT
SEAS AROUND 5 FT MAINLY ON THE OUTER WATERS THROUGH MOST OF THE DAY
THEN SHOULD SUBSIDE AT NIGHT.

TUESDAY-WEDNESDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL
CRAFT CRITERIA.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES WILL BE A TAD LOWER TODAY...AROUND 1
INCH INLAND TO 1.5 INCHES SOUTH COAST. WE CONTINUE IN A LOW SHEAR
ENVIRONMENT AND ANY CONVECTION TODAY WILL HAVE SLOW MOVEMENT. SO
THERE IS SOME RISK THAT ANY WIDELY SCATTERED TSTMS COULD PRODUCE A
HEAVY DOWNPOUR...BUT THAT RISK IS LOWER THAN ON FRIDAY.

ON SUNDAY...MUCH HIGHER PRECIP WATER VALUES...AROUND 1.75
INCHES...MOVE IN FROM THE SOUTH. BUT LOW LEVEL AND MID LEVEL
SOUTHWEST WINDS ALSO INCREASE. SO WE WOULD EXPECT ANY STORMS
SUNDAY AFTERNOON/EVENING TO BE MORE PROGRESSIVE. GIVEN THE HIGHER
MOISTURE CONTENT...WE WOULD STILL EXPECT POTENTIAL FOR URBAN/POOR
DRAINAGE FLOODING FROM A FEW STORMS ALTHOUGH NOT A GUARANTEE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...WTB/RLG/NMB
SHORT TERM...WTB
LONG TERM...NMB
AVIATION...WTB/NMB
MARINE...WTB/NMB
HYDROLOGY...WTB
Hazardous weather outlook, Aug 20, 4:18 AM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
418 AM EDT SAT AUG 20 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-210830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
418 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EARLY NIGHT. THESE THUNDERSTORMS MAY PRODUCE STRONG
WIND GUSTS AND HAIL. THEY MAY ALSO PRODUCE BRIEF HEAVY DOWNPOURS
THAT COULD CAUSE LOCAL URBAN AND POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-210830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
418 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE LATER SUNDAY AFTERNOON AND EARLY NIGHT.
THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND LOCALLY
HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 12:02 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1202 PM EDT SAT AUG 20 2011

MAZ013-017-RIZ001-002-201700-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-WESTERN NORFOLK MA-
1202 PM EDT SAT AUG 20 2011

AT 1159 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL OVER
CENTRAL FALLS...OR ABOUT 4 MILES NORTH OF PROVIDENCE...MOVING
NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PAWTUCKET...CENTRAL FALLS...
  ATTLEBOROUGH...NORTH ATTLEBOROUGH...PLAINVILLE...WRENTHAM AND
  NORTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4185 7151 4209 7136 4195 7110 4176 7138

RLG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:17 PM EDTSpecial Marine WarningBOX58 min
Aug 20, 12:55 PM EDTSpecial Weather StatementBOXPlymouth65 min
Aug 20, 2:39 PM EDTSpecial Weather StatementBOXNorfolk66 min
Aug 20, 2:48 PM EDTSpecial Weather StatementBOXEssex57 min
Aug 20, 3:59 PM EDTSpecial Weather StatementBOXEssex61 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.